The text only version may be available in large print, Braille or audio CD. For further information call emc accessibility on 0800 198 5000. The product code(s) for this leaflet is: PL16028/0028.
Boots Ibuprofen 200 mg Tablets
BOOTS IBUPROFEN 200MG TABLETS
1. What this medicine is for
2. Before you take the medicine
3. How to take the medicine
4. Possible side effects
5. Storing the medicine
6. Further information
Ibuprofen 200mg Tablets contain ibuprofen, which belongs to a group of medicines called Non-Steroidal Anti-Inflammatory Drugs (NSAIDs). These medicines work by changing how the body responds to pain, swelling and high temperature.
Anti-inflammatory / pain-killer medicines like ibuprofen may be associated with a small increased risk of heart attack or stroke, particularly when used at high doses. Do not exceed the recommended dose or duration of treatment.
If you are taking Ibuprofen 200mg Tablets for longer than the recommended time or at higher than recommended doses you are at risk of serious harms. These include serious harms to the stomach /gut and kidneys, as well as very low levels of potassium in your blood. These can be fatal (see section 4).
Serious skin reactions have been reported in association with Ibuprofen 200mg Tablets treatment. You should stop taking this medicine and seek medical attention immediately, if you develop any skin rash, lesions of the mucous membranes, blisters or other signs of allergy since this can be the first signs of a very serious skin reaction. See section 4.
This medicine may hide signs of infections such as fever and pain. It is therefore possible that this medicine may delay appropriate treatment of infection, which may lead to an increased risk of complications. This has been observed in pneumonia caused by bacteria and bacterial skin infections related to chickenpox. If you take this medicine while you have an infection and your symptoms of the infection persist or worsen, consult a doctor without delay.
There is a risk of renal impairment in dehydrated adolescents.
You must not take these tablets if you are taking certain other medicines – see section 2 ‘Do not take Ibuprofen 200mg Tablets if’.
Ibuprofen 200mg Tablets may affect or may be affected by some other medicines.
Some other medicines may also affect or be affected by the treatment of Ibuprofen 200mg Tablets. You should therefore always seek the advice of your doctor or pharmacist before you use Ibuprofen 200mg Tablets with other medicines.
Do not take Ibuprofen 200mg Tablets if you are in the last 3 months of pregnancy as it could harm your unborn child or cause problems at delivery. It can cause kidney and heart problems in your unborn baby. It may affect your and your baby’s tendency to bleed and cause labour to be later or longer than expected. You should not take Ibuprofen 200mg Tablets during the first 6 months of pregnancy unless absolutely necessary and advised by your doctor. If you need treatment during this period or while you are trying to get pregnant, the lowest dose for the shortest time should be used. If taken for more than a few days from 20 weeks of pregnancy onward, Ibuprofen 200mg Tablets can cause kidney problems in your unborn baby that may lead to low levels of amniotic fluid that surrounds the baby (oligohydramnios) or narrowing of a blood vessel (ductus arteriosus) in the heart of the baby. If you need treatment for longer than a few days, your doctor may recommend additional monitoring. Talk to your doctor before taking Ibuprofen 200mg Tablets if you are breastfeeding.
Ibuprofen 200mg Tablets belong to a group of medicines which may affect fertility in women. Fertility goes back to normal when you stop taking the medicine. It is unlikely that if you only take these tablets occasionally it will affect your chances of becoming pregnant. If you have problems becoming pregnant talk to your doctor before taking this medicine.
This product contains sucrose and lactose. If you have been told by your doctor that you have an intolerance to some sugars, contact your doctor before taking this medicinal product. This medicine contains less than 1 mmol sodium (23 mg) per tablet, that is to say essentially ‘sodium-free’.
Adults, the elderly and children over 12 years: Take 1 to 2 tablets up to 3 times a day, as required. Swallow tablets with a glass of water preferably with or after food. Do not take more often than every 4 hours. Do not exceed 6 tablets in 24 hours.
In Adults: Do not take Ibuprofen 200mg Tablets for longer than 10 days unless your doctor tells you to. Talk to a doctor or pharmacist if you do not get better or get worse, or if new symptoms occur.
In Children and Adolescents between 12 and 18 years: If in children and adolescents this medicinal product is required for more than 3 days, or if symptoms worsen, a doctor should be consulted.
Do not give to children under 12 years.
If you have an infection, consult a doctor without delay if symptoms (such as fever and pain) persist or worsen (see section 2).
If you have taken more tablets than you should, or if children have taken this medicine by accident always contact a doctor or nearest hospital to get an opinion of the risk and advice on action to be taken.
The symptoms can include nausea, stomach pain, vomiting (may be blood streaked), headache, ringing in the ears, confusion and shaky eye movement. At high doses, drowsiness, chest pain, palpitations, loss of consciousness, convulsions (mainly in children), weakness and dizziness, blood in urine, cold body feeling, and breathing problems have been reported.
Most people take Ibuprofen 200mg Tablets without any problems, but it can have side effects, like all medicines.
To reduce the chance of side effects, especially if you are elderly, use the lowest effective dose for the shortest possible time.
The following reactions may mean you are having an allergic reaction to this medicine:
Stomach and bowel problems including:
Blood disorders which can cause:
Heart and circulation effects: Medicines such as Ibuprofen 200mg Tablets may be associated with a small increased risk of heart attack (myocardial infarction), high blood pressure, heart failure, swelling due to fluid build-up (oedema) or stroke.
Other side effects that may occur include:
Other stomach and intestine effects including: diarrhoea, flatulence, constipation and vomiting.
Liver problems that might be indicated by yellowing of the skin and eyes (jaundice) and/or pale coloured stools and dark urine.
Kidney problems that might be indicated by passing less or more urine than normal, cloudy urine, blood in the urine, pain in the back and/or swelling (particularly of the legs) – very rarely kidney failure. Ibuprofen 200mg Tablets, especially when taken at higher than recommended doses or for a prolonged period of time, can cause damage to your kidneys and affect them removing acids properly from your blood into the urine (renal tubular acidosis). It can also cause very low levels of potassium in your blood (see section 2). This is a very serious condition and will require immediate treatment. Signs and symptoms include muscle weakness and light-headedness.
Nervous system problems including headache and aseptic meningitis (which can have symptoms such as severe headache, stiff neck, disorientation, fever and eye sensitivity to light in those with existing autoimmune disorders such as lupus).
If you get any side effects, talk to your doctor, pharmacist or nurse. This includes any possible side effects not listed in this leaflet. You can also report side effects directly via the Yellow Card Scheme at: www.mhra.gov.uk/yellowcard or search for MHRA Yellow Card in the Google Play or Apple App Store. By reporting side effects you can help provide more information on the safety of this medicine.
Do not use after the expiry date shown on the pack.
Do not store above 25°C.
Store in the original container.
Keep out of the sight and reach of children.
The active ingredient is: Ibuprofen 200mg per coated tablet.
The other ingredients are: Lactose, Maize Starch, Hypromellose, Sodium Starch Glycollate, Colloidal Anhydrous Silica, Magnesium Stearate, Sucrose, Talc, Titanium Dioxide (E171) and Carnauba Wax.
Ibuprofen 200mg Tablets are white, circular, sugar-coated tablets with no markings.
This pack contains 16 tablets.
Text revised: April 2023.
To request a copy of this leaflet in Braille, large print or audio please call, free of charge:
0800 198 5000 (UK only)
Please be ready to give the following information:
Product name: Boots Ibuprofen 200mg Tablets
Reference number: 16028/0028
This is a service provided by the Royal National Institute of Blind People.
Artwork reference: H1K73QAJ4 and J1C73QAJ5